Nebraska, 2007

Winter Weather in Nebraska, January 20 to 21, 2007

January 20 to 21, 2007 · NWS FSD · 2 events in 2 counties and zones

Low pressure moving northeast into the northern plains from New Mexico helped produce moderate snow accumulations over a large area, including extreme northeast Nebraska. The snow fell from the evening of January 20th through the late morning of January 21st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Low pressure moving northeast into the northern plains from New Mexico helped produce moderate snow accumulations over a large area, including extreme northeast Nebraska. The snow fell from the evening of January 20th through the late morning of January 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 20, 8:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jan 20, 8:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CST SAT JAN 20 2007

.DISCUSSION...
MAIN CONCERN THIS PACKAGE IS POTENTIAL SNOWFALL ACROSS THE SOUTHEAST
HALF OF THE REGION TONIGHT INTO SUNDAY MORNING. LARGE HEIGHT FALLS
IN THE HIGH PLAINS OF TX AND KS SHOWS THAT THE UPPER LOW IS TAKING A
MORE NORTHERLY TRACK AND WILL LIKELY MOVE NEAR OR JUST SOUTH OF
OMAHA BY 12Z SUNDAY. THIS IS WHAT THE 00Z RUC IS INDICATING AND
GIVEN IT HAS THE BEST HANDLE ON BOTH THE EVOLUTION OF PRECIP AND
UPPER LWO HAVE GENERALLY FOLLOWED ITS EVOLTUION.  BOTH RUC AND 00Z
NAM SHOWS A TROWAL LIKE FEATURE NORTH OF THE UPPER LEVEL LOW AND
MOVING INTO NORTHWEST IOWA AND EXTREME SOUTHEAST SD BY 12Z SUNDAY.
THIS FEATURE SHOULD THEN MOVE MORE EASTERLY AS THE UPPER LOW
APPROACHES THE CONFLUENT FLOW OVER THE WESTERN GREAT LAKES. WHILE
THE FEATURE LACKS A SIGNIFICANT FRONT TO FOCUS SNOWFALL INTO A
NARROW BAND...THIS MAY BE INIDICATIVE OF WHERE HEAVIER SNOW WILL
FALL LATER TONIGHT INTO SUNDAY MORNING. WITH THIS IN MIND HAVE
RAISED SNOW AMOUNTS IN NORTHWEST IOWA TO AVERAGE 5 TO 6 INCHES BY
18Z AND WOULD NOT BE SURPRISED IF THERE ARE ISOLATED REPORTS OF 7
INCHES NEAR SUX AND SLB GIVEN THE LONGER DURATION OF 0.5 TO 0.8
IN/HR SNOW.  AS THE FEATURE BEGINS TO MOVE EAST ON SUNDAY
MORNING...EXPECTED THAT THIS WILL LIMIT NORTHWARD EXTENT OF HEAVIER
SNOWFALL AND KEEP IT GENERALLY SOUTH OF I90.  SO WOULD NOT BE
SURPRISED TO SEE SNOW AMOUNTS DECREASE FROM AROUND 6 INCHES NEAR SPW
AND SHL TO 3 INCHES NORTH OF FSD AND OTG.

DID RAISE LOWS A COUPLE DEGREES OVERNIGHT AS AMPLE MOISTURE COMING
NORTH ALONG WITH LOW CLOUDS WILL LIMIT AMOUNT TEMPS WILL FALL
OVERNIGHT.  OTHERWISE NO OTHER CHANGES ANTICIPATED AT THIS TIME.

&&

.PREV DISCUSSION...
WHOLE FCST HINGES ON EXACTLY HOW FAR POTENT UPR LOW MOVES NORTH
TOWARDS CWA LATE TNGT BEFORE STARTING TO SHEAR OUT TO EAST AND
WEAKENING SUN MRNG. MODELS PRETTY CONSISTENT BRINGING SNOW ADVY
CRITERIA SNOWFALL INTO ONGOING AREA LATER TNGT INTO SUN MRNG. NEW
18Z NAM A LIT FURTHER SOUTH...BUT MIDDLE RUNS USUALLY NOT SO HOT...
AND PROFILERS...RADARS...AND SATELLITE SHOW GOOD SLY SURGE TOWARDS
SRN CWA THIS EVE. SO SPEEDED UP ONSET OF SNOW AND ADVYS BY A COUPLE
OF HOURS FM PREV FCST...AND ADDED A TIER OF COUNTIES IN SWRN MN LATE
TNGT THRU SUN MRNG. BEST DYNAMICS AND MOISTURE EXPCD FOR NWRN IA AND
WILL HAVE TO WATCH OUT FOR A FEW 6 INCHERS. SNOW NW OF ADVY AREA
LATE TNGT INTO SUN EVE EXPCD TO BE OF A NUISANCE WRAPAROUND...WHICH
SHOULD SAG BACK SEWD OVR CWA SUN NGT...WITH UP TO A INCH NEW SNOW
PSBL. DID CLR OUT CLDS AND CHCS LGT SNOW FM NW TO SE OVR CWA LATE
SUN NGT INTO MON MRNG FASTER THAN PREV FCST...WHICH WOULD ALLOW
TEMPS TO DROP LIKE A ROCK OVER NEW SNOW COVER BY MON MRNG. RECOVERY
EXPCD WITH SWLY FLOW FOR MON...BUT NAM/ETA GUID SEEMS TOO AGRESSIVE
WITH MIXING. MON NGT AND TUE SHOULD BE FAIRLY MIXED OUT WITH
TEMPORARILY MILDER TEMPS AHEAD OF CLIPPER LIKE WAVE AND ASSCD CDFNT
EARLY WED. THIS SYSTEM SHOULD HAVE SOME LGT SNOW ASSCD WITH IT...
MAINLY IN NERN CWA BY TUE NGT.

MAIN PROBLEM INTO THE EXTENDED IS WITH THE PROGRESSION OF THE UPPER
LEVEL TROUGH EASTWARD. 12Z GFS TRENDED SLOWER AND COLDER WITH A SHOT
OF ARCTIC AIR BEHIND CLIPPER SYSTEM WHICH RIDES THROUGH THE BACK
SIDE OF UPPER TROUGH MIDWEEK. ENOUGH UPPER SUPPORT WITH THIS SYSTEM
TO SQUEEZE OUT SOME LIGHT SNOW...MAINLY INTO SW MN...SO LEFT THE
MENTION OF CHANCE POPS IN THE EAST WITH A SLIGHT CHANCE FURTHER
WEST. ALTHOUGH NOT COMPLETELY CONFIDENT IN THE GFS SOLUTION...
ESPECIALLY AS 00Z ECMWF AND CANADIAN ARE MUCH FURTHER EAST WITH
UPPER TROUGH AND S/WV...PLACING UPPER RIDGE OVER THE NRN PLAINS...
HENCE MUCH WARMER TEMPERATURES AND NO CHANCE FOR PRECIPITATION.

&&

.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE AT KFSD AND KSUX THROUGH
09Z. EXPECT THAT VSBYS WILL FALL TO 1 SM OR LESS AT KSUX BY 06Z AND
REMAIN AT THOSE LEVELS THROUGH 14Z OR 15Z.  AT KFSD...VSBYS MAY STAY
BETWEEN 1 AND 2 SM MUCH OF THE NIGHT WITH ONLY A FEW PERIODS OF
VSBYS BELOW 1 SM AROUND 1200 UTC WHEN THE HEAVIEST SNOWFALL IS
ANTICIPATED. EVEN AFTER THE HEAVIEST SNOW ENDS SUNDAY MORNING AT
KFSD AND KSUX...CIGS ARE EXPECTED TO REMAIN BLO 1000 FT AND THE
VSBYS WL LIKELY BE MVFR DUE TO A COMBINATION OF FOG AND INTERMITTENT
LIGHT SNOW.  KHON SHOULD SEE LOW CLOUDS MOVE INTO THE AREA LATE
TONIGHT WITH THE POTENTIAL FOR EITHER MVFR FOG OR LIGHT SNOW LATE
SUNDAY MORNING INTO SUNDAY AFTERNOON.  LOW CLOUDS ARE ANTICIPATED TO
REMAIN INTO SUNDAY NIGHT WITH A GRADUAL IMPROVEMENT IN CIGS AS SKIES
SLOWLY CLEAR FROM THE NORTHWEST LATE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...SNOW ADVY  SERN SD LATE EVE THRU SUN MRNG
MN...SNOW ADVY  ALL EXCPT LINCOLN AND LYON LATE TNGT THRU SUN MRNG
IA...SNOW ADVY  ALL ZONES LATE THIS EVE THRU SUN MRNG
NE...SNOW ADVY  ALL ZONES LATE THIS EVE THRU SUN MRNG

&&

SCHUMACHER
Hazardous weather outlook, Jan 20, 5:11 AM CST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0511 AM CST SAT JAN 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0511 AM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
THE MISSOURI RIVER REMAINS A BIT LESS THAN ONE FOOT ABOVE FLOOD
STAGE IN THE NIOBRARA AREA. FLOOD STAGE IS 21 FEET AT NIOBRARA
AND THE RIVER HAS BEEN AVERAGING ABOUT 22 FEET SINCE JANUARY 17.
THE MINOR FLOODING IS DUE TO AN ICE JAM...AND WILL AFFECT ONLY
LOWLAND AREAS.

WINTER WEATHER...
SNOWFALL IS EXPECTED TO DEVELOP TOWARD MIDNIGHT THROUGH THE
MISSOURI RIVER CORRIDOR...AND SPREAD GRADUALLY NORTHWARD THROUGH
THE INTERSTATE 90 CORRIDOR LATE. SNOWFALL ACCUMULATIONS BY
DAYBREAK WILL GENERALLY RANGE FROM LITTLE OR NONE FROM HURON TO
MARSHALL...TO AROUND AN INCH OR TWO THROUGH THE INTERSTATE 90
CORRIDOR...TO 2 TO 3 INCHES ACROSS MUCH OF NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOWFALL WILL CONTINUE ON SUNDAY MORNING OVER SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA...AND SOUTHWEST
MINNESOTA. ADDITIONAL ACCUMULATIONS OF STEADY LIGHT TO MODERATE
SNOWFALL WILL BRING TOTAL SNOWFALL BY SUNDAY AFTERNOON FROM 2 TO
3 INCHES ALONG INTERSTATE 90...TO 3 TO 5 INCHES ACROSS NORTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dixon

When
January 20, 9:00 PM CST to January 21, 11:00 AM CST
Where
Dixon forecast zone
Reported by
Trained Spotter
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches slowed travel.

Winter Weather, Dakota

When
January 20, 9:00 PM CST to January 21, 11:00 AM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches slowed travel.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12126, 12127.